Jun 13, 2003
Hello Ms. Fields-Gardner:
My question concerns taking food supplements to help avoid potential wasting. I am currently on a cocktail regime of Kaletra and Combivir, plus I take a multi-vitamin every morning. Other drugs that I take are Gabapentin (both 300mg & 400mg) and Amitriptyline (50mg). I eat a healthy diet and rarely have alcohol and I don't smoke. Previously I was on Zerit, which caused severe neuropathy and when I heard that it could also cause wasting, I asked my doctor if I could take something else, and he put me on Combivir.
I am doing weight-training at my gym, about 4 days a week, 1 1/2 hours per session. In an effort to avoid any wasting, I wonder if food supplements (protein/whey/amino acid powders) that athletes might take -- such as the ones found in any pharmacy or health store -- are OK to take with the cocktail. Of course, my first concern is that nothing interfere with the cocktail. I am 49, and I realize that muscle growth is not the same during this period as it would be for someone half my age.
Thanks for your help.
Response from Ms. Fields-Gardner
It sounds like you have set up a great routine! There are a couple of types of wasting and I think that you may be concerned with both. The most immediately detrimental to your health is muscle wasting. To maintain an adequate amount to maintain health related to having enough, getting calories, protein, fluids, and exercise are the primary concerns. If you are able to maintain a good and stable weight then you probably have the basics there. Having a buffer of muscle is more desirable for health than a buffer of fat and taking additional calories beyond your body's ability to build muscle (even in the form of protein supplements) will likely pad your fat stores.
The other type of wasting is fat wasting which is a commonly voiced concern with taking Zerit (you should note that it is not a universal phenomenon). In this case you may look to evening out your diet and maintaining a rock-solid stable weight (meaning that your weight does not fluctuate up or down more than 5 or so pounds). The idea is to stablize your body's reponse to insulin and carbohydrates. For this you should visit with your dietitian to add that to your routine as an extra prevention measure. If you decide to take supplements (remember that unless you have a need to modulate something pharmaceutically with supplements food remains "king"), be sure to include these into your overall diet considerations to make sure that you get what you need without getting things out of balance.
Oxandrin safe for exercise?
- Does Hiv Cause Cysts?
- How Long Do Results Take From Hiv Swabbing?
- What Has Caused The Evolution Of Drug-resistant Strains Of Hiv?
- What Percentage Of Men Become Infected With Chlamydia And Have No Symptoms?
- What Causes Genital Warts To Come Back?
- What Are The Chances Of Spreading Herpes With No Symptoms?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.